MAUDE Adverse Event Report: COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY ECLIPSE TTC WIRE GUIDED BALLOON DILATOR; KNQ, DILATOR, ESOPHAGEAL
Catalog Number ECL-14X5.5
Medical Device Problem Codes Leak/Splash (1354); Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: pressurizer (unknown type), cook tracer metro direct (metii-35-480) wire guide.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The additional information provided indicated the balloon did not receive negative pressure prior to advancement through the endoscope.This is the most likely cause for the reported observation.The instructions for use during system preparations "depress i/d button and pull back p/d knob until vacuum is indicated on pressure gauge.While maintaining a vacuum with the p/d knob, release i/d button.Release p/d knob.Balloon dilator is now ready for placement through accessory channel of endoscope.Note: maintain balloon deflation with negative pressure." the application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.A possible contributing factor to balloon material rupture is inadequate lubrication of the balloon with a water soluble lubricant.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: do not pre-inflate balloon.The instructions for use states: "introduce deflated balloon into accessory channel and advance in short increments until dilator is completely visualized endoscopically." another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in damage to the balloon material.Prior to distribution, all eclipse ttc wire guided balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device did not receive negative pressure prior to advancement through the endoscope (against the instructions for use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an esophageal dilation procedure, the physician used a cook eclipse ttc wire guided balloon dilator.The user said that the balloon was leaking during the procedure.The faulty device was replaced with a new one to finish it [the procedure].See related mdr report number 1037905-2016-00462.
 
Additional Manufacturer Narrative
Concomitant medical products: pressurizer (unknown type), cook tracer metro direct (metii-35-480) wire guide.Investigation evaluation: our evaluation of the returned device confirmed the report.A visual inspection of the device returned confirmed a rupture near the distal end of the balloon.The catheter is kinked at 72.2 cm and at 103.5 cm from the proximal end of the device.The coil spring didn't unravel completely at the distal end.During a functional test, the balloon was attempted to be inflated with a 60 cc syringe and an inflation handle attached to the inflation port of the biliary dilation device.The balloon did not inflate, and water was observed exiting the balloon material.No section of the balloon was missing.No part of the device is missing.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.A possible contributing factor to balloon material damage is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user to "apply a water soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.The additional information provided indicated the balloon did not receive negative pressure prior to advancement through the endoscope.A possible contributing factor to balloon material damage is the absence of negative pressure applied to the balloon prior to inflation.A balloon material failure can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not pre-inflate balloon.¿ the instructions for use says for system preparation: "note: maintain balloon deflation with negative pressure." the instructions for use also sates: "introduce deflated balloon into accessory channel and advance in short increments until dilator is completely visualized endoscopically." the instructions for use contains the following warning: "do not advance balloon dilator if resistance is encountered.Assess cause of resistance to determine if dilation should be reattempted".Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a failure of the balloon material.Kinks, waves and/or bends in the catheter can occur if the device experiences excessive pressure during use and/or general handling.The instructions for use for this product line advise the user to: "introduce deflated balloon into accessory channel and advance in short increments until dilator is completely visualized endoscopically." this activity will aid in device preservation.Kinks in the catheter can constrict movement of the stylet.If the stylet receives excessive pressure, perhaps in response to removal difficulties, stretching can be observed.Prior to distribution, all eclipse ttc wire guided balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device did not receive negative pressure prior to advancement through the endoscope (against the instructions for use), a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
ECLIPSE TTC WIRE GUIDED BALLOON DILATOR
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6103322
Report Number1037905-2016-00461
Device Sequence Number18997831
Product Code KNQ
UDI-Device Identifier00827002256316
UDI-Public(01)00827002256316(17)180825(10)W3609043
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/12/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECL-14X5.5
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Device Age2 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/21/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/15/2016
Supplement Report FDA Received Date12/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS 260 ENDOSCOPE
Patient Age72 YR
Patient Weight66